Nerve Damage and Fluoroquinolone Antibiotics

The US Food and Drug Administration (FDA) is requiring updated labeling on fluoroquinolone antibiotics that includes a stronger warning of the drugs’ potential to cause rapid, and potentially permanent, development of peripheral neuropathy.

Peripheral neuropathy, which affects up to 70% of people with diabetes, is a type of nerve damage that can cause symptoms such as pain, numbness, and tingling in the hands, legs, arms, and feet. The condition is a known risk factor of systemic fluoroquinolones, and warnings about the risk were added to the drugs’ labels in 2004. After reviewing the FDA Adverse Event Reporting System (FAERS) database, the FDA determined that the potentially rapid onset and risk of permanent peripheral neuropathy related to these medicines had not been adequately described.


Peripheral neuropathy can develop at any time while a person is being treated with a fluoroquinolone and can last for months or years after the medicine is stopped. The FDA recommends doctors switch their patients to another type of antibiotic if symptoms of peripheral neuropathy develop, unless continued use of the medicine outweighs the risk.

Approved fluoroquinolones include levofloxacin (brand name Levaquin), ciprofloxacin (Cipro), moxifloxacin (Avelox), norfloxacin (Noroxin), ofloxacin (Floxin), and gemifloxacin (Factive). The risk for peripheral neuropathy appears only to occur with medicines that are administered orally or by injection; topical formulations applied to the ears or eyes are not known to carry the risk.

As we reported last week, this class of medicines has also recently been linked with the potential for severe swings in blood glucose.

If you are prescribed a fluoroquinolone and develop symptoms of peripheral neuropathy, be sure to speak to your health-care provider.

For more information, see this article on MedPage Today or read the FDA’s safety announcement.

  • Mary G

    I was prescribed Levaquin capsules as a precaution prior to eye surgery. I read the insert before I took it and found it has been associated with Achilles tendon rupture and after only 1 to 10 days after taking it. I called my doctor and got a different antibiotic!

    There is also a possibility for developing rhabdomyolysis, which could be made worse if also taking statin drugs that are prescribed for most diabetics.

    Antibiotics can be useful, but they are not harmless. The last thing we need is peripheral neuropathy, ruptured Achilles tendons, and destroyed muscles!!!!

  • Linda from Boston

    I took Levaquin 8 years ago. I can barely walk my leg muscles hurt so much. I am allergic not to just about every medication and food. No dairy, sugar, gluten or anything with preservatives in it. I only eat to iive now. Levaquin has ruined my life from just 9 pills. Do not take any FQ.

  • Sharon

    After hip replacement , I had 10 weeks of Vancomycin through a Pic line- I had MRSA! Shortly after, was diagnosed with fibromyalgia.
    Could the Vanco been a factor in that and my Type II diabetes? Just wondering! Thanks.

  • Audrey

    Sharon, your MRSA, not to mention your surgery itself, could very well have “triggered” the fibromyalgia rather than the medications you were on post-op. Fibro symptoms can start after a multitude of events & physical trauma is very much one of them; even severely stressful situations can provoke onset of symptoms–if I’m remembering that right, that is.

  • Barbara Fiedler

    How about gastroparesis as a neuropathy?? I mean it is a neuropathy, but when discussing them everyone goes immediately to the hands and feet. I have taken cipro for bladder infections many times since I can’t take sulfa. I have gastroparesis now, and honestly it seems to have come one suddenly!! I have always had good A1c’s, have taken good care of myself. When I mentioned this to my gastroenterologist, she responded with it is sometimes length of time with diabetes, not control!! So now we’re to believe that taking care of ourselves is NOT helpful after all? I don’t think so!

    My Mom was ill, she had cancer in her stomach. We were all concerned, and I was in Corpus with her at the hospital. My stomach was acting up like crazy. I just put it down to stress. When I returned home I mentioned it to my primary physician. He sent me to gastro who ran an eating test. That’s when I found out about the gastroparesis. Before this time I had no eating problems what so ever.

    Just curious about the cipro??

  • Kathleen

    Thanks for the information. I printed it out and will take it to my next Dr. app. to be put in my records. I find I forget things and this is too important to forget.

  • Bobbi Reiter

    Works at Shares Save Lives

    It’s been 29 years, since Cipro made it’s debut, both on the US market and my body. I was 25, vibrant and ready to take on the world…..not the Devil *(fluoroquinolones)*. I have been prescribed fluoroquinolones at least 50 times, probably more. I wasn’t able to connect the dots until my last floxing this past January 2016, which almost killed me. I was battling an acute case of bronchitis, which was teetering on pneumonia. It was the middle of the night on the 6th night of my 7 day dose, when a commercial came on the TV about a lawsuit involving Cipro and Levaquin. I have rewind on my dvr and I kept replaying that commercial. I got up off the couch and stumbled to the kitchen for a pen and paper to take some notes on this commercial. I took some notes and then went back to sleep. The next morning, I was too sick to research it on the internet, so I rested as much as I could. It was time to take my last dose of the poison and within 30 minutes of taking it, my whole body broke out in a rash, not hives, more like blisters all over my body, except for my face. I dragged myself upstairs to wake up my Husband, as I was scared and wasn’t feeling right at all. My breathing was quite labored, I had a fever, this blister type body rash, chills, a heaviness on my chest, a non stop, dry, hacking cough, a migrane, etc.. He wanted to take me to the Emergency Room, but I refused to go and just asked him to please check on me, every so often, as I was very scared. I stumbled back downstairs and took a couple of zanex, as my anxiety was getting the best of me. I awoke about 5 hours later and the rash was gone. I was relieved, but still didn’t feel right. I went to get up to get something to drink and go to the bathroom, but I couldn’t stand. My ankles and feet hurt so bad, I couldn’t walk. Then I felt the numbness, burning sensation throughout my body, my ears ringing, my eyes feeling like they were going to explode, a piercing pain in my spleen, dry hacking, painful cough…I yelled for my Husband and he came running downstairs, I was in excruciating pain, crying hysterically. He helped me to the bathroom and back to the couch, got me something to drink and held me, until I calmed down. He wanted to take me to the Emergency Room again, but again I refused, as frankly I felt, if I went, I wouldn’t be coming back home. This last dose of fluoroquinolones left me with tendon damage, more eye problems, hearing problems, all over peripheral neuropathy, SJS/TENS, as the skin on my hands, feet and ankles came off in sheets, anxiety off the charts, hallucinations, nightmares, tremors, etc. My list of side effects is never ending and continues to this day, 4 months later. My body has finally reached it’s threshold for fluoroquinolones and I can’t take them again, as I’m sure the next dose will kill me! I have been prescribed fluoroquinolones for the last 29 years and they have ravaged my body. I have lost jobs, relationships, friends, family, time, events, my health, money….you name it I’ve lost it. I also have had numerous kidney stones, lithotripsky, 1/2 of my right kidney removed, left adrenal tumor and surgical removal, relentless UTI’s, pituitary tumor, migraines, broken bones that never heal, bruised kidney, enlarged spleen, pettechiae – all over my body, vision problems, hearing problems, stomach problems, hair loss, no energy, lethargic, insomnia, etc. But the real slap in the face is from the medical professionals that have labeled me as a hypochondriac, pill seeking, baby. Their nonchalant and dismissive attitude towards me. I truly cannot stand their flagrant disregard for my pain and suffering, inflicted by them and their lack of knowledge of the drugs they prescribe. This is NOT just a USA issue! This is a worldwide issue and needs to be addressed on that level! This is crimes against humanity – PERIOD! These poisons need to be pulled from the market and only be used in a hospital with knowledgeable Dr’s, as the great majority of Drs prescribing them do NOT have the knowledge of the side effects they cause and have a pompous attitude, when we their patients question their knowledge. As for myself, I will never take another drug made by Big Pharma. I will find it in nature or die trying, but my death, when it comes will be on my terms, not by the hands of Big Pharma, pompous Dr’s or an overreaching Government. Also, my Mother, may she Rest In Peace, was diagnosed with ALS. She didn’t die of ALS! She died of chemical poisoning by fluoroquinolones!